Has anyone had trouble with their speaking voice since having chemo?

My voice seems to be suffering, not only from back-to-back colds while my immune system rebuilds, but also the vocal cords occasionally seem to collapse or don't meet properly even when I have no cold, resulting in poor-quality spoken voice. (I am a classical singer so I find this a little perturbing!)

My husband's father had chemo a few years ago and his voice continued to deteriorate significantly after this for quite some time before he died - and this did not appear to be due to lack of posture (breath) or energy. Any comments would be welcome.

5 Replies

oldestnewest
  • Hi Sarah,

    I was told to take multi vitamins and also Echinecea by my GP. As your immune system is depleted with the chemotherapy, you do need to take extra vitamins, but only with the consent of your Oncologist. Echinecea is proven to help the immune system, I take it all the time as I am on maintenance chemo. I never get colds !!

    I too suffer with my voice, it is permanently husky, I was told this was a side effect of the Avastin that I have been on for a long time. No way am I a singer now, but did sing in a choir in my youth and I find it so irritating now that I can't sing along to the radio in the car any more !!

    Anna x

  • Hi Anna,

    How long have you been on Avastin? My consultant has mentioned the possibility of keeping me on Avastin for a year after my six chemo sessions have finished. Is this what happened with you? Is it working? Are there many side effects?

    Love Liz X

  • Hi Sarah,

    My voice disappears each time i have chemo and has got worse with each session. I've had three sessions of chemo so far and could hardly speak for about 5 days after the last one as my voice was so weak. It then became husky for a few days and now is more or less normal - I'm expecting it to disappear again with my next chemo. It's incredibly frustrating as I love to talk!! It must be far worse for you as a singer but I'm sure it will be ok once the treatment is over. The oncologist nurse told me it was because my salivary glands are being temporarily prevented from building new cells by the chemo and thus can't produce enough saliva; she says it's just a temporary side effect. I've tried manuka honey but it doesn't seem to make much difference - although to date I haven't had a cold or sore throat.

    Love Liz X

  • Hi Liz,

    I was on Avastin for 2 years and 10 months until mid Nov last year. I was taken off it as my cancer marker was rising, but the scans were not changing, and the CA 125 still continued to rise on Cisplatin and Gembitibane, so last Wed I started back on Avastin and Xeloda.

    Obviously you haven't read my posts before, i swear Avastin has extended my life. In the UK at the RM in July 2009 I was given months to live, my Onc here thought differently and put me on Avastin and a daily chemo pill called cyclophosmide (this pill is for ovarian cancer). By then I had secondary tumours on the lungs, lymph nodes, liver, kidney and abdomen. It put the lungs and lymph nodes into remission and shrunk the other tumours by well over half. The only side effects I suffered were a husky voice and mucus in the nose, rather like a sinus infection but without the pain.

    In the trials my Onc carried out he found that women who he treated with Avastin, if they stopped responding to the drug he took them off it and gave them other treatments, but once he put them back on the drug they started responding again. I am hoping the same will happen with me.

    I am on maintenance chemo so I will remain on the Avastin and Xeloda as long as it should work. I know a lot of Onc's say the side effects are perforation of the bowel, but you can get that with many treatments, so I just check everything, check my blood pressure and at the moment, other than the stomach pains that I have been experiencing for the past few months and the sheer fatigue of continuous treatment, I am having no other side effects. However the treatment is new so the side effects of the Xeloda could still kick in.

    I take it that you are on Avastn, if so lucky you, did you have to fight to get the drug ???

    Love Anna xx

  • Hi Sarah

    I have a naturally deep voice that went from 2nd contralto to base when I started smoking jso have not noticed any change there. I stoped smoking 10 years ago but the voice stayed at the Schialiapin level, hence I stopped singing a long time ago. Between chemos I take garlic, evening primrose and very high doses of vit C together with a diet high in fresh fruit and veg. As a result I have managed to avoid too many colds. Mind you I tell friends with colds to stay away when I am on chemo and I avoid the risk. One bout of hospital and AV antibiotics was enough to put me off for life! That was not for a cold, I hasten to add, but a wound infection.

    Margaret

You may also like...